Bilateral rectus sheath hematoma following enoxaparin administration in a patient with extensive lower limb DVT: a rare complication

Read full text
Authors: Rounak Mehrotra, Amritanshu Saurabh, Shirish Kumar, Pranabh Kushwaha
Cited by: 1
References: 17

Abstract

Rectus sheath hematoma (RSH) is an uncommon but potentially life-threatening complication of anticoagulant therapy. Bilateral RSH is exceedingly rare. We present a case of a middle aged woman in 40s who presented with acute onset left lower limb swelling with blisters and bluish discoloration due to extensive left lower limb deep vein thrombosis. The patient subsequently underwent emergency fasciotomy followed by above-knee amputation for ischemic limb and started on therapeutic administration of enoxaparin. During the postoperative course, the patient developed a progressive infraumbilical abdominal wall swelling at the site of subcutaneous injections, later confirmed to be bilateral rectus sheath hematomas (RSH). This report highlights the importance of recognizing this rare complication in anticoagulated patients presenting with abdominal wall masses and anaemia.

Fields of Study & Subjects

Case Reports on Hematomas Abdominal Trauma and Injuries Spinal Hematomas and Complications

Publication details

Journal / source
Journal of Cardiothoracic Surgery
Publisher
Springer Science and Business Media LLC
Volume
21
Issue
1
Publication date
2 February 2026
Language
EN